Overuse Of Steroid Causing Damage: Experts

New Delhi : A woman in her early 50s recently underwent hip replacement surgery at AIIMS. Doctors suspect the woman, a resident of Delhi, suffered from hip joint damage due to overuse of steroids while being treated for Covid-19.

“The patient came with pernicious pain in the hip joints following recovery from Covid-19. She did not have any history of fall or accident or other common problems known to damage the hip joints,” said Dr Rajesh Malhotra, head of orthopaedics at AIIMS. He added that several tests, including a biopsy of the soft tissue of the hip, were conducted and they confirmed inflammation in the joints.

Avascular necrosis of the femoral head is a common cause of pain in the hip. However, Dr Malhotra said it rarely caused unbearable pain and acute inflammation as was seen in the 52-year-old patient. “Covid-19 itself can cause avascular necrosis due to blood clots in the joints. Also, steroid use is known to affect blood supply in the head of the femur,” he added.

Doctors said steroid use was necessary in Covid-19 management, but it should be used judiciously to reduce the risk of side-effects in patients. “Earlier, we used to see 5-6 cases of avascular necrosis of the hip joints in a year. Now, post the pandemic, we are seeing 5-6 cases in a month. Covid-19 and the use of steroids may have contributed to it,” said Dr Yash Gulati, senior consultant and orthopaedic surgeon at Apollo Hospital.

Even at PD Hinduja National Hospital in Mumbai, doctors said they anticipated a resurgence in cases of avascular necrosis due to large-scale use of steroids in Covid-19 cases.

In a case report published in British Medical Journal, a series of three cases were described in which patients developed avascular necrosis of the femoral head after being treated for Covid-19 infection. “Patients were symptomatic and developed early avascular necrosis presentation at a mean of 58 days after Covid-19 diagnosis compared with literature which shows that it generally takes six months to a year to develop avascular necrosis post steroid exposure,” it added.

LEAVE A REPLY

Please enter your comment!
Please enter your name here